Hormonal IUD side effects and copper IUD side effects are different. Cramps and spotting with the IUD are common at first. But many IUD side effects go away or get less noticeable within a few months. And some IUD side effects are positive.
What hormonal IUD side effects should I expect?
Hormonal IUDs (like Mirena, Kyleena, Liletta, and Skyla) can cause side effects. But for most people, that’s actually a good thing — the most common hormonal IUD side effects usually help make your periods better.
Hormonal IUDs can cut down on cramps and PMS, and they usually make your periods much lighter. Some people stop getting their periods at all while they have their IUD (don’t worry, this is totally normal and safe). In fact, many people get hormonal IUDs to help with heavy or painful periods, to treat symptoms of endometriosis or PCOS, or because they just don’t want to bleed every month.
Other hormonal IUD side effects can include:
Pain when the IUD is put in, and cramping or back aches for a few days after
spotting between periods
These usually go away within 3–6 months, once your body gets used to the new visitor in your uterus. And they don’t happen to everyone — many people use hormonal IUDs with no problems at all.
Over-the-counter pain medicine (like ibuprofen, naproxen, or aspirin) can usually help with IUD cramps. If you have cramping that doesn’t get better or is really painful, talk with your nurse or doctor. They may need to check to make sure that your IUD is in the right place.
The changes in your periods while you have your IUD can make some people worry about how they’ll know they’re not pregnant. But you don’t really need to worry about being pregnant even if you don’t get a period, because the IUD is really good at what it does — it’s more than 99% effective at preventing pregnancy.
If you do think you might be pregnant, take a pregnancy test and call your nurse or doctor right away if it’s positive. It’s very rare to get pregnant while you have an IUD, but if it does happen, it’s more likely to be an ectopic pregnancy, which can be dangerous and needs medical attention right away.
The hormones in these IUDs and other types of hormonal birth control (like the implant and shot) have been around for decades, and millions of people have used them safely. Hormonal IUD side effects aren’t dangerous, though there are some possible risks with using IUDs, like with any medicine. You can always call a nurse or doctor, like the ones at your local Planned Parenthood health center, if you have any concerns. And you can keep track of any side effects you may be having with our birth control app.
What copper IUD side effects should I expect?
The copper IUD (aka Paragard IUD) has no hormones, so you don’t have to deal with any of the risks or side effects that can sometimes happen with hormonal birth control methods.
But copper IUDs often cause more bleeding and cramps during your period, especially in the first 3-6 months. For many people, this gets better over time.
Paragard side effects can include:
spotting between periods
heavier or longer periods
more or worse cramping during your periods
pain when your IUD is put in, and cramping or back aches for a few days after
Over-the-counter pain medicine can help with IUD cramps. And the cramping and bleeding usually get better after a few months, once your body gets used to your IUD. You can keep track of any side effects you may be having with our birth control app.
Birth control shouldn’t make you feel uncomfortable. If you have bleeding or pain that really bothers you, talk with your nurse or doctor. They may need to check and make sure your IUD is in the right place, or they might recommend a different method of birth control for you. Some people try a few different birth control methods before finding the right one for them.
The copper IUD has been around for decades, and millions of people have used it safely, though there are some possible risks, like with any medical device. You can always call a nurse or doctor, like the ones at your local Planned Parenthood health center, if you have any concerns.
Are there IUD removal side effects?
You may have some spotting for a little while after your nurse or doctor takes out your IUD, but otherwise you should feel totally normal.
When you stop using an IUD, your body will eventually return to the way it was before you got it. So if your period got heavier on the copper IUD, it will go back to what was normal for you before you got the IUD. If you stopped getting your period on the hormonal IUD, your period will eventually come back after the IUD is out. It can take a few months for your period to go back to what’s normal for you.
An important thing to note: you can get pregnant right away once your IUD is out, even if your periods aren’t regular or haven’t come back yet. So if you have your IUD removed but you don’t want to get pregnant, make sure to use another birth control method.
Everyone’s body is different, and our bodies also change over time. So there’s no way to know exactly how your body will react to going off the IUD. But any side effects that you may have will go away within a few months as your body gets used to not having an IUD anymore.
If you’re really worried about the side effects of going off the IUD, talk with your nurse or doctor. They may be able to give you more specific information about what to expect based on your personal medical history.